This month, October 2020, marks my ten year anniversary of being involved in the Benzo withdrawal community! I can’t believe that much time has gone by. When I started my healing journey to get off the Benzo I took (as prescribed) for almost 18 years, there were only a few websites and resources for education and support. Now, there are so many great websites, books, YouTube videos, and coaches and counselors who have been through Benzo withdrawal and are helping others. There are also television shows and movies about Benzo withdrawal. We even have World Benzodiazepine Awareness Day! It warms my heart to know that critical information is getting out to the general public, and also to the medical profession. Hopefully, the day will come when no one has to suffer through Benzo withdrawal; the medical profession will understand the dangers and stop unknowingly harming people.
Looking back over the last ten years of being involved in the Benzo withdrawal community, I share with you now, in no particular order, what I wish the world knew about Benzo withdrawal.
- Don’t trust your doctor to know everything. Do your research on any drug, treatment, or surgery, a doctor suggests. Google every relevant keyword you can think of. For medications, it is a good idea to search for words such as “side effects,” “abreactions,” and, “withdrawal syndrome,” If the medication your doctor wants you to take has websites or Facebook groups dedicated to helping people get off the drug, you may want to ask if there are other medications or therapies that can help you. Benzodiazepines can have an incredibly tortuous and sometimes fatal withdrawal syndrome. Some people have become chemically dependent on their medication in a short few days and suffer withdrawal symptoms. Keep in mind that most doctors are still grossly uneducated about the dangers of taking a Benzodiazepine and the dangers of withdrawing from one. Longterm use of a Benzo has never been the suggested timeframe. The manufacturers of Benzos state on the drug insert that comes with every prescription that the drug shouldn’t be used for more than a few weeks (however, a few weeks can even be dangerous for some people).
- Tolerance is usually viewed as a good thing to acquire in life: live and let live. But tolerance withdrawal is not a good thing! It occurs when the body’s mechanism for keeping everything calm (GABA receptors) has been damaged by a Benzo and so more of the drug is needed. You can go into tolerance withdrawal and experience any of the common withdrawal symptoms even after a few days use of the drug. Or, it may take years to reach tolerance, but whenever it occurs, you can become incredibly sick. And your doctor may not recognize that you are in Benzo withdrawal and suggest treatments that are contra-indicated for Benzo withdrawal. If you are taking a Benzo and are experiencing an uptick in anxiety, paranoia, panic, muscle, joint, or bone pain, insomnia, weight loss, fatigue, memory loss, agitation, rage, burning skin, tingling, headaches, breathing difficulties, etc., you may be experiencing tolerance withdrawal. Once in tolerance, more of the drug isn’t the answer, for tolerance to the increased dose will eventually occur. (Some people’s receptors become so damaged by the drug that no matter how high a dose they take, tolerance isn’t alleviated.) Getting Benzo free is the answer to regaining one’s health.
- Tapering off a Benzo slowly is the recommended method for getting Benzo free. The late Dr. Heather Ashton ran a Benzo withdrawal clinic in the 1980’s and accumulated the largest body of knowledge pertaining to Benzo withdrawal. That knowledge is shared in her seminal work, The Ashton Manual (which can be read here: https://www.benzo.org.uk/manual/). Reducing a Benzo slowly, over time, helps to avoid intense withdrawal symptoms, however, some people suffer greatly no matter how slowly they reduce. This fact is disturbing, however, it is important to keep in mind that one can never be truly healthy on a Benzo, and getting free is worth the journey.
- Benzo withdrawal is a true medical crisis. It effects the body, mind, and spirit. It occurs because the body’s inhibitory system, GABA receptors, have been damaged by the drug. (Benzo force the receptors to act in an unnatural way and eventually they become overworked, fatigued, and are no longer functional.) The list of possible Benzo withdrawal symptoms is long: panic, terror, grueling insomnia, intense pain, intrusive or looping thoughts, hallucinations, dizziness, weakness, fatigue, extreme weight loss, vision problems, tinnitus, bladder and bowel issues, depersonalization, derealization, heart palpitations, blood pressure fluctuations, and many other frightening symptoms. Benzo withdrawal takes time to recover from. People who are experiencing Benzo withdrawal need a great deal of support and reassurance that they will recover. Sadly, suicide is a real danger and must be taken seriously. It is impossible for anyone who has not experienced Benzo withdrawal to understand the agony and torture that some people experience in withdrawal.
- Currently, there are no known “cures” for Benzo withdrawal. Time, and practicing the four cornerstones of well-being (eat right, move enough, stress less, and love well), and distraction are the keys to recovery. Adjunct medications rarely help and oftentimes backfire by increasing withdrawal symptoms or creating another chemical dependency with its own withdrawal syndrome. The same is true for some vitamins and supplements; they can rev up symptoms as well.
- Educating oneself about Benzo withdrawal is essential for navigating Benzo withdrawal. Relying on untrained medical practitioners, whether they are licensed MDs, therapists, naturopaths, or alternative medicine practitioners, can do far more harm than good. Knowing the best way to come off a Benzo, and how to cope with any Benzo withdrawal symptoms is critical.
- People who are going through Benzo withdrawal may exhibit symptoms that mimic psychiatric illnesses. This is a temporary condition and will pass as they recover. Benzo withdrawal symptoms are not true psychiatric maladies, they are the result of an overly excitable nervous system due to the lack of functioning GABA receptors. Standard psychiatric treatments are not warranted, are not efficacious, and oftentimes increase Benzo withdrawal symptoms.
- The best way to avoid the health dangers of a Benzo or Benzo withdrawal is to never go on a Benzo! There are countless ways to learn to overcome anxiety, panic, insomnia, etc. Find a healthier way to feel better.
As the years continue to unfold ahead of us, it is my fervent hope that the world becomes more educated about the dangers of benzodiazepines and the withdrawal syndrome that can effect some of the people who take one. During these stressful times of Covid, politics, social injustice, economic hardships, etc., turning to a Benzo to help ward off angst and anxiety may sound like a welcomed idea. But it may be the start of a very long and difficult road that can lead to ill health, suffering, and financial ruin, as many people in Benzo withdrawal become too disabled to earn a living. It is my wish that the medical community quickly learns the truth about Benzos, and learns other ways in which to help their patients. I hope too, that people learn to listen to one another better, to be kind and compassionate with one another, and to support one another so that when someone is suffering, help and healing lies in the relationships with others, instead of in the false hope in a prescription bottle. Love and safety are the prediction for everything.